NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, May 26, 2017
Pharmacy and Medications
Tylenol and Vicodin interaction
I am carrying both Tylenol and prescription Vicodin on a trip overseas. If I take Tylenol for pain (e.g., headache) and it does not seem to be working, how long should I wait prior to taking Vicodin?
Thanks very much.
It is important for patients taking prescription medicines to discuss the use of over-the-counter (OTC) medicines with their doctor or a pharmacist who knows them prior to taking them.
Tylenol is a brand name for acetaminophen (paracetamol). Tylenol is typically available in 325mg, 500mg and 650mg dose strengths. Other strengths may also be available. Vicodin is a pain reliever for moderate to severe pain. It is marketed in 5/500, 7.5/750 and 10/650 strengths of hydrocodone and acetaminophen respectively. Combinations of hydrocodone and acetaminophen are among the most commonly prescribed pain medicines in the United States. Both acetaminophen and hydrocodone begin to produce pain relief within 30 minutes of taking a dose and the effect persists for about 4 hours. In the event that the acetaminophen does not relieve headache pain, it is most appropriate to wait four hours before taking the Vicodin.
When acetaminophen is used correctly it is among the best tolerated medicines available. However, excessive doses of acetaminophen can cause liver toxicity. This liver toxicity can occur as a result of either a single acute large overdose, or smaller, but still excessive doses taken chronically (over the course of a day or longer). As a rule of thumb, it is important to avoid taking a total daily acetaminophen dose of more than 4 grams. Read the labeling on your acetaminophen product. It may state that the product should not be used in patients already taking other products containing acetaminophen. In this situation, it would be best to discuss dosing of the two medicines with your doctor.
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati